The Annals of Probability

Spines, skeletons and the strong law of large numbers for superdiffusions

Maren Eckhoff, Andreas E. Kyprianou, and Matthias Winkel

Full-text: Open access

Abstract

Consider a supercritical superdiffusion $(X_{t})_{t\ge0}$ on a domain $D\subseteq\mathbb{R}^{d}$ with branching mechanism

\[(x,z)\mapsto-\beta(x)z+\alpha(x)z^{2}+\int_{(0,\infty)}(e^{-zy}-1+zy)\Pi(x,dy).\] The skeleton decomposition provides a pathwise description of the process in terms of immigration along a branching particle diffusion. We use this decomposition to derive the strong law of large numbers (SLLN) for a wide class of superdiffusions from the corresponding result for branching particle diffusions. That is, we show that for suitable test functions $f$ and starting measures $\mu$,

\[\frac{\langle f,X_{t}\rangle}{P_{\mu}[\langle f,X_{t}\rangle]}\to W_{\infty}\qquad P_{\mu}\mbox{-}\mathrm{almost}\ \mathrm{surely}\ \mathrm{as}\ t\to\infty,\] where $W_{\infty}$ is a finite, non-deterministic random variable characterized as a martingale limit. Our method is based on skeleton and spine techniques and offers structural insights into the driving force behind the SLLN for superdiffusions. The result covers many of the key examples of interest and, in particular, proves a conjecture by Fleischmann and Swart [Stochastic Process. Appl. 106 (2003) 141–165] for the super-Wright–Fisher diffusion.

Article information

Source
Ann. Probab., Volume 43, Number 5 (2015), 2545-2610.

Dates
Received: September 2013
Revised: May 2014
First available in Project Euclid: 9 September 2015

Permanent link to this document
https://projecteuclid.org/euclid.aop/1441792293

Digital Object Identifier
doi:10.1214/14-AOP944

Mathematical Reviews number (MathSciNet)
MR3395469

Zentralblatt MATH identifier
1330.60052

Subjects
Primary: 60J68: Superprocesses
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60F15: Strong theorems

Keywords
Superdiffusion measure-valued diffusion skeleton decomposition spine decomposition strong law of large numbers additive and multiplicative martingales almost sure limit theorem

Citation

Eckhoff, Maren; Kyprianou, Andreas E.; Winkel, Matthias. Spines, skeletons and the strong law of large numbers for superdiffusions. Ann. Probab. 43 (2015), no. 5, 2545--2610. doi:10.1214/14-AOP944. https://projecteuclid.org/euclid.aop/1441792293


Export citation

References

  • [1] Asmussen, S. and Hering, H. (1976). Strong limit theorems for general supercritical branching processes with applications to branching diffusions. Z. Wahrsch. Verw. Gebiete 36 195–212.
  • [2] Athreya, K. B. (1968). Some results on multitype continuous time Markov branching processes. Ann. Math. Statist. 39 347–357.
  • [3] Berestycki, J., Kyprianou, A. E. and Murillo-Salas, A. (2011). The prolific backbone for supercritical superprocesses. Stochastic Process. Appl. 121 1315–1331.
  • [4] Berestycki, N. (2009). Recent Progress in Coalescent Theory. Ensaios Matemáticos [Mathematical Surveys] 16. Sociedade Brasileira de Matemática, Rio de Janeiro.
  • [5] Bertoin, J., Fontbona, J. and Martínez, S. (2008). On prolific individuals in a supercritical continuous-state branching process. J. Appl. Probab. 45 714–726.
  • [6] Biggins, J. D. (1992). Uniform convergence of martingales in the branching random walk. Ann. Probab. 20 137–151.
  • [7] Chen, Z.-Q., Ren, Y.-X. and Wang, H. (2008). An almost sure scaling limit theorem for Dawson–Watanabe superprocesses. J. Funct. Anal. 254 1988–2019.
  • [8] Chen, Z.-Q. and Shiozawa, Y. (2007). Limit theorems for branching Markov processes. J. Funct. Anal. 250 374–399.
  • [9] Duquesne, T. and Winkel, M. (2007). Growth of Lévy trees. Probab. Theory Related Fields 139 313–371.
  • [10] Dynkin, E. B. (1993). On regularity of superprocesses. Probab. Theory Related Fields 95 263–281.
  • [11] Dynkin, E. B. (1993). Superprocesses and partial differential equations. Ann. Probab. 21 1185–1262.
  • [12] Dynkin, E. B. (2002). Diffusions, Superdiffusions and Partial Differential Equations. American Mathematical Society Colloquium Publications 50. Amer. Math. Soc., Providence, RI.
  • [13] Dynkin, E. B. and Kuznetsov, S. E. (2004). $\mathbb{N}$-measures for branching exit Markov systems and their applications to differential equations. Probab. Theory Related Fields 130 135–150.
  • [14] Engländer, J. (2004). An example and a conjecture concerning scaling limits of superdiffusions. Statist. Probab. Lett. 66 363–368.
  • [15] Engländer, J. (2007). Branching diffusions, superdiffusions and random media. Probab. Surv. 4 303–364.
  • [16] Engländer, J. (2009). Law of large numbers for superdiffusions: The non-ergodic case. Ann. Inst. Henri Poincaré Probab. Stat. 45 1–6.
  • [17] Engländer, J., Harris, S. C. and Kyprianou, A. E. (2010). Strong law of large numbers for branching diffusions. Ann. Inst. Henri Poincaré Probab. Stat. 46 279–298.
  • [18] Engländer, J. and Kyprianou, A. E. (2004). Local extinction versus local exponential growth for spatial branching processes. Ann. Probab. 32 78–99.
  • [19] Engländer, J. and Pinsky, R. G. (1999). On the construction and support properties of measure-valued diffusions on $D\subseteq\textbf{R}^{d}$ with spatially dependent branching. Ann. Probab. 27 684–730.
  • [20] Engländer, J., Ren, Y.-X. and Song, R. (2013). Weak extinction versus global exponential growth of total mass for superdiffusions. Preprint. Available at arXiv:1301.6842.
  • [21] Engländer, J. and Turaev, D. (2002). A scaling limit theorem for a class of superdiffusions. Ann. Probab. 30 683–722.
  • [22] Engländer, J. and Winter, A. (2006). Law of large numbers for a class of superdiffusions. Ann. Inst. Henri Poincaré Probab. Stat. 42 171–185.
  • [23] Etheridge, A. M. (2000). An Introduction to Superprocesses. University Lecture Series 20. Amer. Math. Soc., Providence, RI.
  • [24] Etheridge, A. M. and Williams, D. R. E. (2003). A decomposition of the $(1+\beta)$-superprocess conditioned on survival. Proc. Roy. Soc. Edinburgh Sect. A 133 829–847.
  • [25] Ethier, S. N. and Kurtz, T. G. (2005). Markov Processes: Characterization and Convergence, 2nd ed. Wiley, New York.
  • [26] Evans, S. N. (1993). Two representations of a conditioned superprocess. Proc. Roy. Soc. Edinburgh Sect. A 123 959–971.
  • [27] Evans, S. N. and O’Connell, N. (1994). Weighted occupation time for branching particle systems and a representation for the supercritical superprocess. Canad. Math. Bull. 37 187–196.
  • [28] Fitzsimmons, P. J. (1988). Construction and regularity of measure-valued Markov branching processes. Israel J. Math. 64 337–361.
  • [29] Fleischmann, K. and Mueller, C. (2004). Super-Brownian motion with extra birth at one point. SIAM J. Math. Anal. 36 740–772 (electronic).
  • [30] Fleischmann, K. and Swart, J. M. (2003). Extinction versus exponential growth in a supercritical super-Wright–Fisher diffusion. Stochastic Process. Appl. 106 141–165.
  • [31] Fleischmann, K. and Swart, J. M. (2004). Trimmed trees and embedded particle systems. Ann. Probab. 32 2179–2221.
  • [32] Greven, A., Klenke, A. and Wakolbinger, A. (2001). Interacting Fisher–Wright diffusions in a catalytic medium. Probab. Theory Related Fields 120 85–117.
  • [33] Grey, D. R. (1974). Asymptotic behaviour of continuous time, continuous state-space branching processes. J. Appl. Probab. 11 669–677.
  • [34] Grummt, R. and Kolb, M. (2013). Law of large numbers for super-Brownian motions with a single point source. Stochastic Process. Appl. 123 1183–1212.
  • [35] Hardy, R. and Harris, S. C. (2009). A spine approach to branching diffusions with applications to $L^{p}$-convergence of martingales. In Séminaire de Probabilités XLII. Lecture Notes in Math. 1979 281–330. Springer, Berlin.
  • [36] Harris, S. C. and Roberts, M. I. (2014). A strong law of large numbers for branching processes: Almost sure spine events. Electron. Commun. Probab. 19 1–6.
  • [37] Kaplan, N. and Asmussen, S. (1976). Branching random walks. II. Stochastic Process. Appl. 4 15–31.
  • [38] Kesten, H. and Stigum, B. P. (1966). A limit theorem for multidimensional Galton–Watson processes. Ann. Math. Statist. 37 1211–1223.
  • [39] Klenke, A. (2008). Probability Theory. A Comprehensive Course. Springer, London. Translated from the 2006 German original.
  • [40] Kouritzin, M. A. and Ren, Y.-X. (2014). A strong law of large numbers for super-stable processes. Stochastic Process. Appl. 124 505–521.
  • [41] Kyprianou, A. E., Liu, R.-L., Murillo-Salas, A. and Ren, Y.-X. (2012). Supercritical super-Brownian motion with a general branching mechanism and travelling waves. Ann. Inst. Henri Poincaré Probab. Stat. 48 661–687.
  • [42] Kyprianou, A. E. and Murillo-Salas, A. (2013). Super-Brownian motion: $L^{p}$-convergence of martingales through the pathwise spine decomposition. In Advances in Superprocesses and Nonlinear PDEs. Springer Proc. Math. Stat. 38 113–121. Springer, New York.
  • [43] Kyprianou, A. E., Perez, J.-L. and Ren, Y.-X. (2013). The backbone decomposition for spatially dependent supercritical superprocesses. Preprint. Available at arXiv:1304.2019v1.
  • [44] Kyprianou, A. E. and Ren, Y.-X. (2012). Backbone decomposition for continuous-state branching processes with immigration. Statist. Probab. Lett. 82 139–144.
  • [45] Liu, R.-L., Ren, Y.-X. and Song, R. (2009). $L\log L$ criterion for a class of superdiffusions. J. Appl. Probab. 46 479–496.
  • [46] Liu, R.-L., Ren, Y.-X. and Song, R. (2013). Strong law of large numbers for a class of superdiffusions. Acta Appl. Math. 123 73–97.
  • [47] Miłoś, P. (2012). Spatial CLT for the supercritical Ornstein–Uhlenbeck superprocess. Preprint. Available at arXiv:1203.6661.
  • [48] Perkins, E. (2002). Dawson–Watanabe superprocesses and measure-valued diffusions. In Lectures on Probability Theory and Statistics (Saint-Flour, 1999). Lecture Notes in Math. 1781 125–324. Springer, Berlin.
  • [49] Pinchover, Y. (2013). Some aspects of large time behavior of the heat kernel: An overview with perspectives. In Mathematical Physics, Spectral Theory and Stochastic Analysis 299–339. Birkhäuser/Springer, Basel.
  • [50] Pinsky, R. G. (1995). Positive Harmonic Functions and Diffusion. Cambridge Studies in Advanced Mathematics 45. Cambridge Univ. Press, Cambridge.
  • [51] Pinsky, R. G. (1996). Transience, recurrence and local extinction properties of the support for supercritical finite measure-valued diffusions. Ann. Probab. 24 237–267.
  • [52] Ren, Y.-X., Song, R. and Zhang, R. (2014). Central limit theorems for super Ornstein–Uhlenbeck processes. Acta Appl. Math. 130 9–49.
  • [53] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [54] Salisbury, T. S. and Sezer, A. D. (2013). Conditioning super-Brownian motion on its boundary statistics, and fragmentation. Ann. Probab. 41 3617–3657.
  • [55] Salisbury, T. S. and Verzani, J. (1999). On the conditioned exit measures of super Brownian motion. Probab. Theory Related Fields 115 237–285.
  • [56] Salisbury, T. S. and Verzani, J. (2000). Non-degenerate conditionings of the exit measures of super Brownian motion. Stochastic Process. Appl. 87 25–52.
  • [57] Sheu, Y.-C. (1997). Lifetime and compactness of range for super-Brownian motion with a general branching mechanism. Stochastic Process. Appl. 70 129–141.
  • [58] Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 233. Springer, New York.
  • [59] Wang, L. (2010). An almost sure limit theorem for super-Brownian motion. J. Theoret. Probab. 23 401–416.
  • [60] Watanabe, S. (1967). Limit theorem for a class of branching processes. In Markov Processes and Potential Theory 205–232. Wiley, New York.